Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 11, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2020, 6:17 PM CDT for Finney County, Scott County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2020, 6:17 PM CDT (23:17 UTC)
- Expired
- Apr 22, 2020, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Finney County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 6:20 PM CDT | TSTM WND GST 65 | 3 S Modoc, KS | ESTIMATED 60-70 MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2762 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016
WUUS53 KDDC 222317
SVRDDC
KSC055-171-230000-
/O.NEW.KDDC.SV.W.0011.200422T2317Z-200423T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
617 PM CDT Wed Apr 22 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Finney County in southwestern Kansas...
Southwestern Scott County in west central Kansas...
* Until 700 PM CDT.
* At 616 PM CDT, a severe thunderstorm was located near Shallow
Water, moving south at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Scott City, Shallow Water, Friend and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 10083 3803 10075 3805 10110 3826 10110
3827 10112 3850 10113
TIME...MOT...LOC 2316Z 354DEG 33KT 3843 10098
HAIL...0.75IN
WIND...70MPH
$$
GERARD2 follow-up statements
302
WWUS53 KDDC 222350
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
650 PM CDT Wed Apr 22 2020
KSC171-222359-
/O.CAN.KDDC.SV.W.0011.000000T0000Z-200423T0000Z/
Scott KS-
650 PM CDT Wed Apr 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3827 10083 3826 10079 3803 10075 3805 10110
3826 10110
TIME...MOT...LOC 2349Z 353DEG 32KT 3813 10094
$$
KSC055-230000-
/O.CON.KDDC.SV.W.0011.000000T0000Z-200423T0000Z/
Finney KS-
650 PM CDT Wed Apr 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN FINNEY COUNTY...
At 649 PM CDT, a severe thunderstorm was located 8 miles south of
Friend, moving south at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Friend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10083 3826 10079 3803 10075 3805 10110
3826 10110
TIME...MOT...LOC 2349Z 353DEG 32KT 3813 10094
HAIL...<.75IN
WIND...60MPH
$$
GERARD142
WWUS53 KDDC 222359
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
659 PM CDT Wed Apr 22 2020
KSC055-230008-
/O.EXP.KDDC.SV.W.0011.000000T0000Z-200423T0000Z/
Finney KS-
659 PM CDT Wed Apr 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY COUNTY
WILL EXPIRE AT 700 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small
hail and gusty winds are still possible with this thunderstorm.
LAT...LON 3827 10083 3826 10079 3803 10075 3805 10110
3826 10110
TIME...MOT...LOC 2358Z 354DEG 33KT 3805 10093
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:49 PM CDT, 28 minutes earlier.
Area forecast discussion, Apr 22, 5:49 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 549 PM CDT Wed Apr 22 2020 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 242 PM CDT Wed Apr 22 2020 The upper level cold pool moving across central Kansas this afternoon was resulting in scattered showers and thunderstorms, especially along the Oklahoma line and east of Dodge City. With the loss of heating, this activity will die off, resulting in clearing and cool conditions tonight with temperatures falling back into the 40s. Western Kansas will be between systems Thursday. But with NW mid to high level flow, cold air at mid levels, plentiful daytime heating (highs 75 to 80) and a moisture gradient, an isolated thunderstorm or two may develop in the afternoon. Surface based CAPE values should approach 1000 j/kg, although low level winds will be light. T-storms that develop could contain small hail and wind gusts to 50 mph. The best chance of storms (less than 20%) is from Larned southward to Pratt and Medicine Lodge ahead of the moisture gradient. .LONG TERM...(Thursday night through Wednesday) Issued at 242 PM CDT Wed Apr 22 2020 Northwesterly mid to high level flow will persist through Tuesday, with enough of a westerly component across the Rockies to encourage occasional weak surface troughing in the lee of the southern Rockies. Low level moisture will be situated not to far to the south. One shortwave trough embedded in NW flow will amplify over the plains Thursday night into Friday. Although this system will push a surface front south of here quickly, some elevated convection is possible Thursday night and Friday, especially given the persistently cold mid level temperatures. The cold front with this system will push into south Texas; but at least some residual moisture will persist across south central Kansas Saturday. Saturday will most likely be dry though. Then as the mid to upper level flow turns more westerly by Sunday, a surface trough will develop in the lee of the Rockies and advect better low level moisture northward into the central plains. With a moisture gradient in place across western Kansas Sunday, isolated thunderstorms can't be ruled out. Elevated thunderstorms are possible Sunday night ahead of the next minor disturbance. On Monday, there is a slightly better chance of isolated thunderstorm activity as better low level moisture advances northward, and these would have a better chance of being at least marginally severe given the increased moisture and shear. A much stronger system will rapidly move southeastward out of Canada by Tuesday into the northern plains and upper Midwest. There is a small very small chance of thunderstorms across south central Kansas ahead of the associated front, with most of western Kansas being dry. The lower levels will dry out significantly for Wednesday and Thursday across all of central and southwestern Kansas so that precipitation is not expected. The warmest days next week should be Monday and Tuesday ahead of the stronger front, with highs in the 80s likely. What about chances for freezing temperatures into early May? Based on all the model guidance, freezing temperatures are very unlikely through the end of April. And based on the long term climatology, the chances of 32F or colder temperatures at Dodge City after 1 May is only about 20%. Of course, overnight lows in extreme western Kansas often run several degrees cooler; so there is a little better chance on average for Syracuse and Johnson to see freezing temperatures in early May compared to locations to the east. But there is nothing in the model guidance out to 2 May that suggests freezing temperatures anywhere across western Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 543 PM CDT Wed Apr 22 2020 VFR conditions throughout the entire TAF period for all locations with improving sky conditions and diminishing north winds around 8-12kts as the gradient weakens as an upper level disturbance moves further east. Increasing clouds and winds out of the west around 12-15kts as another disturbance pushes across the CWA by 20Z with any thunderstorm activity staying east of all locations into central and south central Kansas. No other weather elements expected during this period and beyond as high pressure builds back into the high plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 79 47 67 / 10 10 30 30 GCK 41 79 44 66 / 10 0 30 30 EHA 42 78 46 67 / 10 0 30 30 LBL 42 79 45 67 / 10 0 30 30 HYS 43 78 46 67 / 10 10 20 30 P28 47 77 52 70 / 30 10 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Lowe
Hazardous weather outlook, Apr 22, 3:30 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 330 AM CDT Wed Apr 22 2020 KSZ030-031-043>046-061>066-074>081-084>090-231000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 330 AM CDT Wed Apr 22 2020 /230 AM MDT Wed Apr 22 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Frequent lightning, hail up to quarters and periods of heavy rainfall will be possible from a few of the stronger thunderstorms near the Oklahoma border south and southeast of Dodge City through 9 am. Scattered rain showers and thunderstorms will be possible from late morning through mid afternoon across all of southwest and south central Kansas. The main hazard from these thunderstorms later today will be cloud to ground lightning. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed before 9 am south of a Dodge City to Pratt line. Rainfall reports are also encouraged. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:42 AM CDT | Special Weather Statement | DDC | Morton, Seward, Stevens | 48 min |
| Apr 22, 2:13 AM CDT | Special Weather Statement | DDC | Meade, Seward | 47 min |
| Apr 22, 2:29 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 46 min |
| Apr 22, 2:33 AM CDT | Special Weather Statement | DDC | Seward | 42 min |
| Apr 22, 3:06 AM CDT | Special Weather Statement | DDC | Clark, Meade | 39 min |
| Apr 22, 3:59 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 61 min |
| Apr 22, 5:31 AM CDT | Special Weather Statement | DDC | Comanche | 44 min |
| Apr 22, 5:43 AM CDT | Special Weather Statement | DDC | Barber | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.